Indiana, 2005

Damaging Wind and Lightning Strike in Indiana, August 4, 2005

August 4, 2005 · NWS IWX · 2 events in 1 county or zone

1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 4, 5:50 PM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 4, 5:50 PM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 PM EST THU AUG 4 2005

.AVIATION...
COOL FRONT JUST ABOUT TO KVPZ AT 23Z. SOME CONVECTION FIRING OVER
CENTRAL IL ALONG THE FRONT...OTHERWISE ENVIRONMENT HOLDING BACK
STORMS FROM LOWER MICHIGAN TO WELL INTO IL. FRONT SHOULD BE THROUGH
SBN AROUND OR A LITTLE AFTER 00Z...SO HAVE WINDS STARTING OUT AS 290
DEGREES. TOOK OUT MENTION OF STORMS IN TAFS. FRONT SHOULD PASS
THROUGH FWA LATER THIS EVENING. COOLER AND DRIER AIR WILL SPREAD
OVER THE AREA AS A SURFACE RIDGE OF HIGH PRESSURE BUILDS IN...SO
HAVE KEPT CONDITIONS VFR.

&&

.SHORT TERM...
COOL FRONT EXTENDED FROM NEAR CHICAGO OVER LAKE MICHIGAN TO JUST
NORTH OF GRR AT 19Z. EARLIER CONVECTION ON A PREFRONTAL TROF AND
OUTFLOW BOUNDARIES HAD STABILIZED THE ATMOSPHERE SIGNIFICANTLY OVER
NORTHERN INDIANA AND SURROUNDING AREAS. GIVEN WEAK WIND FIELD ALOFT
WITH LITTLE SHEAR...EXPECT VERY LIMITED SEVERE STORM POTENTIAL. KEPT
A CHANCE OF STORMS IN TONIGHT AS COOL FRONT MOVES INTO THE AREA.
RIDGE WILL BUILD IN LATE TONIGHT AND FRIDAY...WITH COOLER AND DRIER
AIR SPREADING INTO THE AREA. ANY LINGERING SHOWERS IN THE SOUTHEAST
SHOULD END IN THE MORNING...WITH COOLER AND LESS HUMID CONDITIONS
FRIDAY.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY.

DRY CONDITIONS ARE FORECAST THROUGH THE UPCOMING WEEKEND AS SFC HIGH
PRESSURE DRIFTS ACRS THE GREAT LAKES REGION ON SATURDAY...THEN INTO
THE NEW ENGLAND REGION ON SUNDAY.  AFTER A COOL START SATURDAY
MORNING...TEMPS ARE EXPECTED TO REBOUND INTO THE LOWER AND MID
80S...SEASONAL FOR THIS TIME OF THE YEAR.  AS THE SFC HIGH MOVES
EAST OF THE REGION ON SUNDAY...THERE WILL BE AN INCREASE IN HUMIDITY
AND TEMPS.  LOWS SUNDAY MORNING WILL RANGE FROM THE UPPER 50S TO
LOWER 60S WITH HIGHS IN THE MID TO UPPER 80S.

LONG RANGE MODELS FOR THE PERIOD MONDAY THROUGH TUESDAY CONTINUE TO
DEVELOP A WEAK H5 TROF ACRS THE MID MS VLY REGION ON
MONDAY...GRADUALLY SHIFTING IT EASTWARD THROUGH WEDNESDAY.  THESE
HEIGHT FALLS...COMBINED WITH A RETURN FLOW FROM THE GULF OF
MEXICO...SHOULD RESULT IN MAINLY DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS...AND THUS HAVE USED THIS TYPE OF WORDING THROUGH
TUESDAY.  LONG RANGES MODELS DEPICT A MORE BONA FIDE FRONTAL
BOUNDARY TO CROSS THE FCST AREA LATE WEDNESDAY OR THURSDAY...SO WILL
MAINTAIN A THREAT FOR SHOWERS AND THUNDERSTORMS DURING THIS PERIOD.
TEMPS WILL BE NEAR SEASONAL NORMALS WITH HIGHS IN THE MID AND UPPER
80S AND LOWS IN THE MID 60S.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

SHORT TERM/AVIATION...SKIPPER
LONG TERM....HICKMAN
Hazardous weather outlook, Aug 4, 5:05 AM EST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 AM EST THU AUG 4 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051004-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
505 AM EST THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH TONIGHT WITH THE
BEST CHANCE DURING THE AFTERNOON AND EVENING HOURS. THE BEST CHANCE
FOR STORMS WILL EXIST MAINLY NORTH OF US 30. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME. HOWEVER...A FEW STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS POSING THE GREATEST THREAT.

THE STORMS WILL DEVELOP IN RESPONSE TO A COLD FRONT. CLOUD COVER
AHEAD OF THE FRONT WILL LIMIT THE AMOUNT OF AVAILABLE INSTABILITY. IF
MORE IN THE WAY OF HEATING CAN OCCUR THIS AFTERNOON...THE THREAT FOR
SEVERE WEATHER MAY BECOME HIGHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...EMERGENCY OFFICIALS AND SPOTTERS SHOULD MONITOR LATER
STATEMENTS IF THE THREAT OF SEVERE WEATHER INCREASES.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-051004-
505 AM EST THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BECOME
SEVERE...WITH WIND GUSTS TO 50 KNOTS POSSIBLE ALONG WITH DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

The radar

The Northern Indiana radar (KIWX), 55 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Huntington

When
August 4, 11:13 PM EST
Where
Huntington County, 2 mi NW of Andrews
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -85.633

A large tree was blown down near the intersection of State Road 105 and County Road 300 North. A large tree also fell onto a transmission line in Andrews, causing a brief power outage.

Lightning, Huntington

When
August 4, 11:45 PM EST
Where
Huntington County, Andrews
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

A small fire was started in a house as lightning struck a antenna and traveled into a house, starting a small pile of clothes on fire. Smoke and water damage was reported in the room where the fire occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469022, 5469086.